Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this areal flood warning at Jul 23, 2021, 3:20 PM MST for Maricopa County, Arizona. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2021, 3:20 PM MST (22:20 UTC)
- Expired
- Jul 23, 2021, 11:52 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:29 PM MST | FLASH FLOOD | 1 Nnw New River, AZ | OLD SAGE RD. IS CLOSED NORTH OF NEW RIVER RD. DUE TO FLOODING REPORTED BY MCDOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WGUS45 KPSR 232220
FLWPSR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
320 PM MST Fri Jul 23 2021
AZC013-240715-
/O.NEW.KPSR.FA.W.0004.210723T2220Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
320 PM MST Fri Jul 23 2021
The National Weather Service in Phoenix has issued a
* Flood Warning for...
Maricopa County in south central Arizona...
* Until 1215 AM MST Saturday.
* At 320 PM MST, Doppler radar and automated rain gauges indicated
heavy rain due to thunderstorms. Flooding is ongoing or expected
to begin shortly in the warned area including Skunk Creek and New
River. Between 1 and 2 inches of rain have fallen.
* Some locations that will experience flooding include...
Phoenix, Glendale, Peoria, Surprise, El Mirage, New River, Sun
City, Arrowhead Mall and Anthem.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3398 11213 3389 11207 3377 11218 3369 11220
3360 11224 3361 11231 3376 11228 3394 11219
$$
MS2 follow-up statements
983
WGUS85 KPSR 240306
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
806 PM MST Fri Jul 23 2021
AZC013-240715-
/O.CON.KPSR.FA.W.0004.000000T0000Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
806 PM MST Fri Jul 23 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST SATURDAY FOR
MARICOPA COUNTY...
At 806 PM MST, Gauges indicate continued runoff.
Some locations that will experience flooding include...
Phoenix, Glendale, Peoria, Surprise, El Mirage, New River, Sun
City, Arrowhead Mall and Anthem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3398 11213 3389 11207 3377 11218 3369 11220
3360 11224 3361 11231 3376 11228 3394 11219
$$
AD032
WGUS85 KPSR 240652
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
1152 PM MST Fri Jul 23 2021
AZC013-240702-
/O.CAN.KPSR.FA.W.0004.000000T0000Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1152 PM MST Fri Jul 23 2021
...FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...
Flood waters are receding and the heavy rain has ended. Flooding is
no longer expected to pose a new threat. Please continue to heed
remaining road closures.
LAT...LON 3398 11213 3389 11207 3377 11218 3369 11220
3360 11224 3361 11231 3376 11228 3394 11219
$$
ADWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 2:21 PM MST, 59 minutes earlier.
Area forecast discussion, Jul 23, 2:21 PM MST, 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 221 PM MST Fri Jul 23 2021 .SYNOPSIS... As a low pressure system approaches and moves through the Desert Southwest, a very active storm pattern will remain in place over south-central Arizona through the weekend. Thus, flash flooding will be a continued threat. Storm chances also expand to southwest Arizona and southeast California this weekend. Storm chances trend downward across the region during the first half of the workweek. Temperatures over south-central Arizona will remain well below normal through Sunday before warming to near normal by Thursday. Temperatures over southwest Arizona and southeast California will trend downward this weekend before climbing to two to four degrees above normal by Wednesday with little change through Friday. && .DISCUSSION... A large MCV has been slowly sagging southward through the southern half of Arizona today. In the upper levels, there has been a zone of upper level divergence between a high centered over the Mohave Desert and an upper low centered over southeast New Mexico. These features, along with storm initiation over the higher terrain has kept scattered to numerous showers and isolated thunderstorms going today (primarily over Maricopa County). So far, the main burn scar areas have only been brushed. The CAMs had been indicating a late morning lull over Maricopa County then afternoon resurgence but the lull hasn't really materialized. One area of agreement is in the scenario of a relatively quiet evening for northern Maricopa County (including the Phoenix area) with storms generally sticking to higher terrain areas to the north and east. As the upper low to the east moves westward, there is good model agreement on another round of precip for south-central AZ occurring roughly in the 06Z-18Z time frame due to some PV forcing. However, there are various opinions as to how vigorous the convection will be. For instance, within the SREF members, QPF for PHX during that time ranges from as little as 0.05 inches to as much as 1 inch. Some of the members also show additional accumulation in the afternoon hours Saturday. In general, it appears Gila and Pinal Counties will see more of the brunt. On Saturday night and Sunday, the upper low forecast to track westward across the Borderlands with vort lobes rotating through our forecast area. While it appears Sunday won't be as active over south-central AZ, it won't take much to get flooding to happen for a lot of areas in the Watch. Given all of this, the Watch was extended through Sunday evening. Meanwhile, storm chances increase during the weekend over southwest AZ and southeast CA. Ensembles remain in good agreement that warmer and drier conditions develop during the first half of the workweek as the low pressure system departs and high pressure becomes centered over the Central Rockies. Tuesday looks to be the least active day with storm chances limited to south-central AZ. But, with an east and/or southeast component to the steering flow in place, a more typical Monsoon pattern will be in place with at least slight chances returning CWA-wide by Thursday. && .AVIATION...Updated at 1944Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Showers and thunderstorms continue to push through eastern parts of the metro with locally heavy rainfall and lightning being the main concerns with these. Some locally gusty erratic winds are possible near any of these thunderstorms. Overall confidence in convective evolution remains relatively uncertain as additional showers and thunderstorms continue to develop to the north of the metro, so we may not see much of a lull in activity as initially expected with additional showers and thunderstorms possible later this afternoon. Heavier showers and thunderstorms that reach the terminals will be capable of temporary MVFR to IFR visibilities, which is something that has already been seen this morning at some of the terminals. These heavier showers/storms will also result in temporary BKN cigs around 5-6 kft at times. Winds are expected to favor the east with periods of variability near showers and thunderstorms. A break in SHRA/TS activity is expected going into this evening before another round moves in overnight into tomorrow morning. The latest HREF guidance shows good confidence in more activity pushing through the Valley, mostly after 10Z-11Z. Current chances for thunderstorms tomorrow morning will be around 60-70%. Similar threats of heavy rainfall reducing visibilities and lightning look to be the primary threats with showers and thunderstorms. BKN cigs around 5-6 kft will be possible as this activity moves through. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally favor the south to southeast through the next 24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH this afternoon. There is a chance that storms over Baja could push an outflow into Imperial County, which may lead to additional convective development. However, chances of this occurring remain too low to mention in the TAF at this time. Otherwise, SCT-BKN clouds are expected to mostly remain aoa 10 kft. && .FIRE WEATHER... Monday through Friday: Storm activity takes a substantial trend downward during the first half of the week as an upper low exits the desert southwest and drier air moves into the region - though Monday may still be active over SE CA. The least active day looks to be Tuesday with storm chances confined to south-central Arizona. Accordingly, humidities trend downward with Min RH values decreasing to the 15-25% range on the lower deserts by Wednesday (25-35% higher terrain) with little change thereafter. Max RH values on the lower deserts decline to 25-50% (lowest over SE CA) by Thursday morning (50-80% higher terrain). High temperatures start of several degrees below normal Monday and climb to normal readings over south-central AZ by Wednesday (2-4 degrees above normal SW AZ and SE CA). Little change thereafter. Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563. CA...None. && DISCUSSION...AJ AVIATION...Smith FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 23, 1:13 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
113 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 4 ESE NEW RIVER 33.90N 112.06W
07/23/2021 MARICOPA AZ MESONET
FCDMC CLINE CREEK #66007 EXCEEDED ALARM
STAGE AND IS NEARING BANK FULL NEAR N. 12TH
STREET AND E. JENNY LIN RD.
&&
GLSpecial weather statement, Jul 23, 1:34 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
134 PM MST Fri Jul 23 2021
AZZ541-545-232100-
New River Mesa AZ-Cave Creek/New River AZ-
134 PM MST Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 200 PM
MST...
At 134 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of New River, moving south at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
New River, Cave Creek and Carefree.
This includes AZ Interstate 17 between mile markers 229 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3403 11210 3402 11187 3382 11188 3386 11217
3396 11215
TIME...MOT...LOC 2034Z 006DEG 9KT 3396 11199
INSLocal storm report, Jul 23, 1:44 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
144 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLASH FLOOD 10 NNE FOUNTAIN HILLS 33.74N 111.67W
07/23/2021 MARICOPA AZ DEPT OF HIGHWAYS
NEEDLEROCK RD. NORTH OF RIO VERDE DR. CLOSED
DUE TO FLOODING.
&&
GLLocal storm report, Jul 23, 1:59 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 7 WNW PARADISE VALLEY 33.57N 112.06W
07/23/2021 MARICOPA AZ DEPT OF HIGHWAYS
ROAD CLOSURE DUE TO FLOODING ALONG E HATCHER
RD. BETWEEN 11TH ST. AND 11TH PL.
&&
GLLocal storm report, Jul 23, 2:24 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD 6 SSE NEW RIVER 33.84N 112.09W
07/23/2021 MARICOPA AZ PUBLIC
FCDMC GAUGE 64807 SKUNK CREEK ALONG DESERT
HILLS DR. AND CLOSE TO N. 15TH AVE. EXCEEDED
ALARM STAGE AND BANK FULL STAGE.
&&
GLLocal storm report, Jul 23, 2:54 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD 6 WSW CAVE CREEK 33.80N 112.06W
07/23/2021 MARICOPA AZ PUBLIC
SOCIAL MEDIA POST SHOWS FLOWING WATER ACROSS
10TH ST. JUST SOUTH OF CAREFREE HWY. NEAR
EAST FORK DESERT LAKE WASH.
0223 PM FLASH FLOOD 6 WSW CAVE CREEK 33.80N 112.06W
07/23/2021 MARICOPA AZ PUBLIC
ONE VEHICLE REPORTED STRANDED WITH RESCUE
REQUIRED BY LAW ENFORCEMENT OFF CAREFREE
HWY. AND N. 12TH ST. DUE TO FLOWING WATER ON
N. 12TH ST.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 22, 6:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 39 min |
| Jul 22, 6:31 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 22, 6:50 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 22, 7:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 7:29 PM MST | Special Weather Statement | PSR | 61 min | |
| Jul 22, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 35 min |
| Jul 22, 7:46 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 22, 7:48 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 27 min |
| Jul 22, 7:53 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Jul 22, 7:55 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Jul 22, 8:05 PM MST | Special Weather Statement | PSR | Maricopa | 25 min |
| Jul 22, 8:06 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 22, 8:15 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 8:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Jul 22, 8:29 PM MST | Special Weather Statement | PSR | Pinal | 61 min |
| Jul 22, 8:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jul 22, 8:52 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 8:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 22, 9:28 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 22, 9:40 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 22, 9:45 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 22, 9:49 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 22, 9:54 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 22, 10:07 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Jul 22, 10:16 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 22, 10:57 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 22, 11:15 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 11:29 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 22, 11:43 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 23, 4:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 23, 8:37 AM MST | Areal Flood Warning | PSR | Gila | 4 days |
| Jul 23, 9:07 AM MST | Special Weather Statement | PSR | 38 min | |
| Jul 23, 9:30 AM MST | Special Weather Statement | PSR | 30 min | |
| Jul 23, 9:55 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Jul 23, 9:58 AM MST | Special Weather Statement | PSR | 32 min | |
| Jul 23, 10:31 AM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 10:53 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 23, 11:11 AM MST | Special Weather Statement | PSR | 34 min | |
| Jul 23, 11:46 AM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 12:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 23, 12:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 23, 12:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 23, 12:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 23, 1:01 PM MST | Special Weather Statement | PSR | 29 min | |
| Jul 23, 1:11 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 23, 1:34 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 23, 2:25 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 23, 4:00 PM MST | Areal Flood Warning | PSR | Maricopa | 8 hr |
| Jul 23, 4:02 PM MST | Areal Flood Warning | PSR | Maricopa | 8 hr |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.